全部 标题 作者
关键词 摘要


Drug Reaction with Eosinophilia and Systemic Symptoms: DRESS following Initiation of Oxcarbazepine with Elevated Human Herpesvirus-6 Titer

DOI: 10.1155/2014/853281

Full-Text   Cite this paper   Add to My Lib

Abstract:

Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare and potentially fatal severe cutaneous reaction, which has a delayed onset after the initiation of an inciting medication. After recognition and withdrawal of the causative agent, along with aggressive management, a majority of patients will have complete recovery over several months. We present a rare case of DRESS secondary to oxcarbazepine with an elevated human herpesvirus-6 titer. 1. Introduction Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare, severe, cutaneous reaction that was prototypically associated with aromatic anticonvulsant medications; however, it is now recognized that it can be caused by a variety of pharmacologic agents. Although no consensus has been reached regarding its pathogenesis, reactivation of human herpesvirus-6 (HHV-6) has been associated with DRESS. Presentation typically occurs within six to eight weeks after initiation of an offending medication and often resolves with prompt discontinuation; however, fatal cases have been reported. Here, we present a rare case of DRESS secondary to oxcarbazepine and associated with elevated HHV-6 titer. 2. Case Report A 29-year-old Asian female presented to the emergency department for a progressively worsening rash over the prior week. The eruption originated as a solitary pruritic plaque on her left arm, which over the next two days spread to her trunk and legs. Her family physician initially prescribed a course of valacyclovir for presumed varicella zoster virus infection. She returned to the same provider three days later and the rash was noted to now involve the interdigital aspects of her hands and feet. Permethrin cream was prescribed due to concern for scabies. The lesions continued to worsen and the patient developed a fever and sore throat eight days after the eruption onset. She was subsequently instructed by her primary care provider to go to the emergency department for further evaluation. In the emergency department, she complained of severe pruritis and painful oral lesions but denied having any painful skin lesions, skin sloughing, or any anogenital lesions. On exam, she was tachycardic to 131?bpm but was afebrile, normotensive, and in no acute distress. Cardiovascular and pulmonary examinations were unremarkable. Cutaneous examination revealed numerous erythematous discrete papules and minimal blanching on the bilaterally distal extremities, face, and neck (Figure 1). There were also discrete papules coalescing into nonblanching, erythematous plaques on her trunk and proximal

References

[1]  M. Bigby, S. Jick, H. Jick, and K. Arndt, “Drug-induced cutaneous reactions. A report from the Boston collaborative drug surveillance program on 15,438 consecutive inpatients, 1975 to 1982,” The Journal of the American Medical Association, vol. 256, no. 24, pp. 3358–3363, 1986.
[2]  J. C. Roujeau and R. S. Stern, “Severe adverse cutaneous reactions to drugs,” The New England Journal of Medicine, vol. 331, no. 19, pp. 1272–1285, 1994.
[3]  H. Bocquet, M. Bagot, and J. C. Roujeau, “Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS),” Seminars in Cutaneous Medicine and Surgery, vol. 15, no. 4, pp. 250–257, 1996.
[4]  T. D. Jones and J. L. Jacobs, “Treatment of obstinate chorea with nirvanol,” The Journal of the American Medical Association, vol. 99, pp. 18–21, 1932.
[5]  S. Saltzstein and L. Ackerman, “Lymphadenopathy induced by anticonvulsant drugs mimicking clinically and pathologically malignant lymphomas,” Cancer, vol. 12, pp. 164–182, 1959.
[6]  S. H. Kardaun, A. Sidoroff, L. Valeyrie-Allanore et al., “Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist?” British Journal of Dermatology, vol. 156, no. 3, pp. 609–611, 2007.
[7]  F. Fiszenson-Albala, V. Auzerie, E. Mahe et al., “A 6-month prospective survey of cutaneous drug reactions in a hospital setting,” British Journal of Dermatology, vol. 149, no. 5, pp. 1018–1022, 2003.
[8]  N. H. Shear and S. P. Spielberg, “Anticonvulsant hypersensitivity syndrome. In vitro assessment of risk,” Journal of Clinical Investigation, vol. 82, no. 6, pp. 1826–1832, 1988.
[9]  V. Descamps, A. Valance, C. Edlinger, et al., “Association of human herpesvirus 6 infection with drug reaction with eosinophilia and systemic symptoms,” Archives of Dermatology, vol. 157, pp. 934–940, 2007.
[10]  K. S. Fields, M. J. Petersen, E. Chiao, and P. Tristani-Firouzi, “Case reports: treatment of nevirapine-associated dress syndrome with intravenous immune globulin (IVIG),” Journal of Drugs in Dermatology, vol. 4, no. 4, pp. 510–513, 2005.
[11]  P. Cacoub, P. Musette, V. Descamps et al., “The DRESS syndrome: a literature review,” The American Journal of Medicine, vol. 124, no. 7, pp. 588–597, 2011.
[12]  Y. C. Chen, C. Y. Chang, Y. T. Cho, et al., “Long-term sequelae of drug reaction with eosinophilia and systemic symptoms: a retrospective cohort study from Taiwan,” Journal of the American Academy of Dermatology, vol. 68, pp. 459–465, 2013.

Full-Text

comments powered by Disqus